Hail, St. Louis
- When
- August 28, 11:07 AM CST
- Where
- St. Louis County, 3.31 mi ENE of Orr
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.060, -92.760
Thunderstorms moves across the Boundary Waters Canoe Area Wilderness. There was large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms moves across the Boundary Waters Canoe Area Wilderness. There was large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 28, 9:19 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1019 AM CDT FRI AUG 28 2015 .UPDATE... ISSUED AT 1014 AM CDT FRI AUG 28 2015 SHOWERS AND STORMS MOVING INTO NORTHERN MINNESTOA EARLIER THAN THAN PERVIOUSLY FORECAST. CLOUD TOPS OF INCOMING MCS STILL COOLING...SO EXPECT THE THUNDERSTORMS TO CONTINUE THROUGH THE MORNING ALONG FRONTAL BOUNDARY. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 325 AM CDT FRI AUG 28 2015 MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE CHANCES FOR SHOWERS AND STORMS ACROSS THE NORTHLAND LATER TODAY AND TONIGHT WITH THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS ACROSS NE MN IN THE EVENING PRODUCING HAIL AND STRONG WINDS. WEATHER CONDITIONS ARE EXPECTED TO BE QUIET GOING INTO SATURDAY AS HIGH PRESSURE BUILDS IN. THE OVERALL SYNOPTIC PATTERN CONSISTS OF A CLOSED LOW TRACKING EWD ACROSS SRN MN INTO CENTRAL WI...AND A SECONDARY UPPER TROUGH DROPPING IN FROM THE NW THROUGH THE ND/NWRN MN REGION. THESE TWO FEATURES WILL PHASE TOGETHER ACROSS THE GREAT LAKES TONIGHT AND SATURDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. MUCH OF THE FORCING FROM THE SRN LOW WILL REMAIN WELL TO THE SOUTH OF THE NORTHLAND TODAY...WITH THE EXCEPTION OF AREAS ALONG AND SOUTH OF STATE HIGHWAY 70 IN WI WHERE A FEW SHOWERS AND WEAK THUNDERSTORMS COULD DEVELOP IN THE LATE MORNING AND AFTERNOON. THE MAIN AREA OF CONCERN WILL BE OVER NE MN WHERE SIGNIFICANT DESTABILIZATION WILL OCCUR THIS AFTERNOON PRIOR TO THE PASSAGE OF THE UPPER S/W AND ASSOCIATED SFC FRONT. AS TEMPERATURES WARM INTO THE LOWER 80S AND LOW LEVEL MOISTURE INCREASES...ML CAPE VALUES WILL RISE ABOVE 2000 J/KG. THE COMBINATION OF STRONG INSTABILITY AND DEEP LAYER SHEAR AROUND 30-40 KT WILL PRODUCE THUNDERSTORMS CAPABLE OF HAIL AND VERY STRONG WINDS...ALONG WITH HEAVY RAINFALL. THE THREAT FOR STRONG STORMS IS OVER MUCH OF THE REGION...BUT THE HIGHEST PROBABILITY WILL BE ALONG AND NORTH OF US HIGHWAY 2 THIS EVENING. THE FRONT WILL LINGER ACROSS THE AREA TONIGHT AND INTO EARLY SATURDAY BEFORE GETTING PUSHED TO THE EAST AS HIGH PRESSURE BUILDS IN ON SATURDAY. SKIES MAY TAKE A WHILE TO CLEAR OUT...BUT THE LATTER HALF OF SATURDAY APPEARS TO BE QUIET AND QUITE PLEASANT. TEMPERATURES TODAY WILL WARM INTO THE 70S AND LOWER 80S WITH NOTICEABLY HIGHER HUMIDITY VALUES. LOWS TONIGHT WILL FALL INTO THE 50S AND LOWER 60S. MORE 70S AND 80S ARE EXPECTED ON SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 325 AM CDT FRI AUG 28 2015 UPPER LEVEL RIDGING WILL BUILD ACROSS THE FORECAST AREA SATURDAY NIGHT AND FORM AN OMEGA BLOCK ON SUNDAY. THIS OMEGA BLOCK MOVES EAST OF THE AREA ON MONDAY ALLOWING FOR A SW FLOW ALOFT TO BECOME ESTABLISHED AND PERSIST THROUGH THURSDAY. A SFC RIDGE WILL BE IN PLACE OVER THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. ON MONDAY...A PIECE OF SHORT WAVE ENERGY LIFTS NEWD TOWARD NW MN WHILE THE SFC RIDGE SLIPS OFF TO THE EAST. THIS ENERGY MAY CLIP THE NW CORNER OF THE FORECAST AREA AND HAVE SOME LOW POPS IN PLACE TO ACCOUNT FOR THIS POSSIBILITY. PIECES OF SHORT WAVE ENERGY EMBEDDED IN THE SW FLOW WILL AFFECT THE REGION MONDAY NIGHT THROUGH THURSDAY. SPEED AND TIMING OF THESE PIECES WARRANT HAVING SOME POPS FOR THIS PERIOD. HEAT AND HUMIDITY WILL BE INCREASING STARTING SATURDAY NIGHT WITH A RETURN TO MIDSUMMER CONDITIONS. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 631 AM CDT FRI AUG 28 2015 A VARIETY OF CIGS/VSBYS AT THE OUTSET OF THE FORECAST. AREAS OF BR WITH MVFR/IFR CONDITIONS AT SEVERAL SPOTS WHILE INL/HYR ARE VFR. EXPECT THE LOW CIGS/VSBYS IN BR TO IMPROVE TO VFR AFTER 14Z. BEST CHANCE OF SHOWERS AND STORMS APPEARS TO AFFECT HIB/INL WITH APPROACHING STORM COMPLEX IN SOUTHERN MANITOBA. NO RAIN ELSEWHERE. EXPECT THE STORMS TO DEPART AFTER 09Z WITH VFR. && .PRELIMINARY POINT TEMPS/POPS... DLH 75 57 76 61 / 20 30 10 0 INL 76 59 81 61 / 60 60 10 0 BRD 76 57 80 63 / 10 10 10 0 HYR 72 54 76 58 / 10 10 0 0 ASX 75 55 77 57 / 10 10 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. LS...NONE. && UPDATE...CLC SHORT TERM...TENTINGER LONG TERM...GSF AVIATION...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 333 AM CDT FRI AUG 28 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 333 AM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS PORTIONS OF THE NORTHLAND. WEAK STORMS COULD DEVELOP OVER NORTH CENTRAL WISCONSIN THIS AFTERNOON. HOWEVER...STRONGER STORMS ARE LIKELY OVER NORTHEAST MINNESOTA THIS EVENING AND INTO THE OVERNIGHT HOURS. HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED MONDAY NIGHT THROUGH THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS EVENING. LSZ121-140>148-291030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 333 AM CDT FRI AUG 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS EVENING INTO EARLY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR MONDAY NIGHT THROUGH THURSDAY. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1054 AM CDT FRI AUG 28 2015 MNZ010-281700- KOOCHICHING- 1054 AM CDT FRI AUG 28 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING COUNTY... AT 1053 AM CDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTH OF BAUDETTE...MOVING EAST AT 35 MPH. HALF INCH HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KOOCHICHING COUNTY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4850 9373 4824 9391 4835 9443 4868 9442 TIME...MOT...LOC 1553Z 290DEG 32KT 4854 9452 CLC
The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were knocked down over a US Forest Service Road off the Echo Trail near Moose River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598940, 598942, 598941.